Open Access

Uncontrolled headache induced by oxcarbazepine

  • Elcio Juliato Piovesan1Email author,
  • Helio Ghizoni Teive1,
  • Luciano de Paola1,
  • Carlos Eduardo Silvado1,
  • Ana Crippa1,
  • Vanise Campos Gomes Amaral1,
  • Marcos Vinicius Della Colleta1,
  • Fabrizio Di Stani2 and
  • Lineu Cesar Werneck1
The Journal of Headache and Pain20078:415

https://doi.org/10.1007/s10194-007-0415-6

Received: 2 August 2007

Accepted: 20 September 2007

Published: 25 October 2007

Abstract

Headache induced by acute exposure to a specific drug constitutes an idiosyncratic side effect. Metabolic imbalance appears as the leading aetiology, among several other hypotheses. Either primary headaches show a higher susceptibility to this idiosyncratic reaction or a drug-induced primary headache evolves in intensity and duration, becoming uncontrolled until the complete discontinuation of the drug in consideration. The goal of this study is to describe three patients diagnosed with migraine and epilepsy (both under control) who evolved into status migrainosus after the introduction of oxcarbazepine (OXC), as part of a switch off from carbamazepine (CBZ). Twenty-four to seventy-two hours following the switch, all patients developed intractable headache, despite the use of different symptomatic drugs. Complete recovery of the headache symptoms occurred only after OXC was discontinued. We discuss the potential mechanisms associated to OXC and status migrainosus, drug-induced headaches and uncontrolled headaches.

Keywords

Headache Migraine Oxcarbazepine Side effects Status migrainosus